Reactions 1664, p16 - 12 Aug 2017 Non-cardiogenic pulmonary oedema: case report A 61-year-old man developed non-cardiogenic pulmonary oedema during treatment with acetazolamide. The man was admitted to the ICU because of severe blunt chest wall trauma due to a motor vehicle accident. He was on prolonged ventilator support due to his chest wall instability and cardiomyopathy. On day 17 of hospitalisation, to correct metabolic alkalosis and increase urine output, he was administered IV acetazolamide 500mg. He developed tachycardia, hypertension and hypoxaemia one hour following the injection of acetazolamide. Chest auscultation revealed wheezing sounds, and a pinkish foamy secretion was removed through his tracheal tube. He exhibited choking-like signs, and his ventilator monitor revealed a very high airway pressure and significantly decreased tidal volume, following which his ventilation was changed to manual. A bilateral butterfly shadow was revealed by chest radiography. An acute pulmonary oedema due to acute exacerbation of congestive heart failure was suspected. The man received treatment for respiratory failure with diuretics, nitric acid and a β2 stimulant to reduce the airway pressure. After approximately eight hours, the event resolved. The man was administered the same dose of acetazolamide five days after the previous episode for the same reason. He had an abrupt incident of respiratory failure, which was the same as the first episode. A very poor lung compliance and slight increase in airway resistance was recorded on the ventilator, which indicated that the high airway pressure was due to pulmonary parenchymal oedema. An ECG showed a hypercontractile left ventricle without signs of fluid overload. He was administered β blocker to suppress symptoms of hypertension and tachycardia, following which the second episode resolved spontaneously. The cardiac indexes measured via radial arterial catheter indicated that his cardiac output had increased during the episodes. Hence, a diagnosis of pulmonary oedema caused by acetazolamide was made. Author comment: "[We] encountered rare and potentially fatal episodes of pulmonary [oedema] that was provoked by treatment with acetazolamide." Ono Y, et al. A case of non-cardiogenic pulmonary edema provoked by intravenous acetazolamide. Acute Medicine and Surgery 4: 349-352, No. 3, Jul 2017. Available from: URL: http://doi.org/10.1002/ams2.279 - Japan 803263013 0114-9954/17/1664-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 12 Aug 2017 No. 1664
Reactions Weekly – Springer Journals
Published: Aug 12, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.
Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.
All the latest content is available, no embargo periods.
“Hi guys, I cannot tell you how much I love this resource. Incredible. I really believe you've hit the nail on the head with this site in regards to solving the research-purchase issue.”Daniel C.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud
“I must say, @deepdyve is a fabulous solution to the independent researcher's problem of #access to #information.”@deepthiw
“My last article couldn't be possible without the platform @deepdyve that makes journal papers cheaper.”@JoseServera